Colorado, 2017Winter Storm and Winter Weather in Colorado, January 3 to 6, 2017
January 3 to 6, 2017 · NWS GJT · 18 events in 18 counties and zones
An atmospheric river event brought several disturbances and cold fronts through western Colorado which produced significant to heavy snowfall amounts to western Colorado.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An atmospheric river event brought several disturbances and cold fronts through western Colorado which produced significant to heavy snowfall amounts to western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 3, 7:27 PM MST, 1 hour 33 minutes earlier.
Area forecast discussion, Jan 3, 7:27 PM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
727 PM MST Tue Jan 3 2017
.UPDATE...
Issued at 719 PM MST Tue Jan 3 2017
Upgraded the Winter Weather Advisory in the extreme northwest
corner of Colorado to a Winter Storm Warning based on elevated
snowfall amounts averaging at least 6 inches, as well as major
expected impacts on the highways.
&&
.SHORT TERM...(Tonight through Wednesday night)
Issued at 236 PM MST Tue Jan 3 2017
A long fetch of moisture and energy on its way to the region as
upper level jet support remains strong and a zonal cold front
remains nearly stationary over Wyoming. Soundings are cool enough
for snow nearly everywhere though precipitation will change over
to rain in the west central CO valleys on Wednesday on the
southern fringe of precipitation. Snow is expected to begin over
the northern and central CO mountains tonight into early
Wednesday morning and begin to sag southward toward the San Juans
later on Wednesday as the cold front begins to retreat southward.
Issued warnings today for high confidence areas and watches for
moderate confidence areas. The watch in zone 11 is for the
Hotchkiss/Crawford areas rather than the Delta to Montrose area
but since it is a watch decided to allow confidence to increase
before being super particular. The lower valleys will see
accumulating snow but it will be until the much colder air
retreats far enough south.
.LONG TERM...(Thursday through Tuesday)
Issued at 236 PM MST Tue Jan 3 2017
The storm continues into the long term period as the cold front
slowly moves south through Colorado. Decided to hold off on
watches south of the San Juan Mountains due to climatology of
fronts stalling at this mountain range and changes in run to run
models at this time. Am anticipating we will need something for
the Thursday to Friday morning time period as the baroclinic zone
sets up across the Four Corners but speed of passing trough late
Thursday night will determine snow amounts. Did leave Eastern
Uinta Mountains and basin out of any hazards at this time as
westerly flow not favorable for the mountains until Thursday
morning.
This storm finally clears out on Friday leaving cold temps in its
place. Brief ridging will occur over the weekend but seeing the
next chance of precip with a shortwave passing over the ridge
axis on Saturday night into Sunday. Widespread active weather
may return as early as Monday and continue through next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 511 PM MST Tue Jan 3 2017
Increasing clouds and areas of snow can be expected tonight,
especially after 06Z with increasing mountain obscuration and
areas of MVFR local IFR in snow, low clouds, and fog. All TAF
sites will be impacted by this extensive increase in moisture by
late tonight, with little change expected through 00Z tomorrow,
though snow will likely become mixed with rain during the
afternoon in some lower elevations.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Warning from midnight tonight to 5 AM MST Friday
for COZ003-009-013.
Winter Storm Watch from Wednesday afternoon through late
Thursday night for COZ011-014.
Winter Storm Warning from 5 AM Wednesday to 5 AM MST Friday for
COZ010-012-017>019.
Winter Storm Watch from 5 AM MST Wednesday through Thursday
evening for COZ007.
Winter Storm Warning until midnight MST Thursday night for
COZ004.
Winter Storm Warning from midnight tonight to midnight MST
Thursday night for COZ002-008.
Winter Storm Warning from midnight tonight to 6 PM MST Thursday
for COZ005.
Winter Storm Warning from noon Wednesday to noon MST Thursday
for COZ001.
UT...Winter Weather Advisory from 5 AM Wednesday to 5 AM MST Friday
for UTZ025.
&&
UPDATE...Larry
SHORT TERM...JAM
LONG TERM...JAM
AVIATION...JRPHazardous weather outlook, Jan 3, 4:52 AM MST, 16 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
452 AM MST TUE JAN 3 2017
COZ001>014-017>023-UTZ022>025-027>029-041200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
452 AM MST TUE JAN 3 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
MOIST WESTERLY FLOW WILL BRING PERIODS OF SNOW TO THE MOUNTAINS
AND LESS FREQUENTLY OVER ADJACENT VALLEYS THROUGH TONIGHT.
ACCUMULATIONS WILL BE RELATIVELY LIGHT FOR MOST AREAS. HOWEVER, A
COLD FRONT ASSOCIATED WITH A STORM CENTERED OVER THE PACIFIC
NORTHWEST WILL BRING PERIODS OF HEAVY SNOW TO THE ELKHEAD AND
PORTIONS OF THE PARK RANGE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PERIODS OF SNOW WILL CONTINUE THROUGH SATURDAY AS AN ARCTIC
SYSTEM OVER THE NORTHWESTERN U.S. CONTINUES TO PUMP MOISTURE INTO
THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Storm, West Elk and Sawatch Mountains
- When
- January 3, 9:00 PM MST to January 5, 9:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Generally 20 to 40 inches of snow accumulated across the zone with locally up to 57 inches measured at Irwin Ski Lodge.
Winter Storm, Northwestern San Juan Mountains
- When
- January 4, 12:00 AM MST to January 6, 2:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Generally 15 to 30 inches of snow accumulated across the zone.
Winter Storm, Grand and Battlement Mesas
- When
- January 4, 12:00 AM MST to January 5, 9:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Generally 10 to 20 inches of snow accumulated across the zone.
Winter Storm, Upper Yampa River Basin
- When
- January 4, 1:00 AM MST to January 6, 8:00 AM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Generally 8 to 16 inches of snow fell across the area with locally up to 20 inches in the Steamboat Springs area.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- January 4, 1:00 AM MST to January 5, 7:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall amounts of 15 to 30 inches were measured across the area.
Winter Storm, Upper Gunnison River Valley
- When
- January 4, 1:00 AM MST to January 5, 7:00 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Generally 8 to 16 inches of snow fell across the area with locally up to 24 inches measured just northeast of Gunnison.
Winter Storm, Flattop Mountains
- When
- January 4, 1:00 AM MST to January 5, 1:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Generally 10 to 20 inches of snow fell across the area. Locally higher amounts included 36 inches at the Ripple Creek SNOTEL site.
Winter Weather, Central Gunnison and Uncompahgre River Basin
- When
- January 4, 1:00 AM MST to January 5, 7:00 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Generally 7 to 14 inches of snow fell across the area with locally up to 16.5 inches measured just south-southeast of Paonia.
Winter Storm, Southwestern San Juan Mountains
- When
- January 4, 2:00 AM MST to January 6, 3:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Generally 20 to 40 inches of snow fell across the area. Locally higher amounts included 53 inches at the Spud Mountain SNOTEL site.
Winter Storm, Elkhead and Park Mountains
- When
- January 4, 2:00 AM MST to January 5, 12:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall amounts of 12 to 24 inches were measured across the area. Locally higher amounts included 53 inches at the Tower SNOTEL site.
Winter Storm, San Juan River Basin
- When
- January 4, 2:00 AM MST to January 6, 3:30 AM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 7 inches were measured in the Pagosa Springs area.
Winter Storm, Central Colorado River Basin
- When
- January 4, 3:00 AM MST to January 6, 8:00 AM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 12 inches were measured across the area.
Winter Storm, Uncompahgre Plateau and Dallas Divide
- When
- January 4, 3:00 AM MST to January 5, 10:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Snowfall amounts of 10 to 15 inches were measured in the Ridgway area with 44 inches at the Columbine Pass SNOTEL site.
Winter Weather, Debeque to Silt Corridor
- When
- January 4, 4:00 AM MST to January 6, 8:00 AM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Snowfall amounts of 1 to 3 inches were measured in most of the area, except 10 to 14 inches in the Collbran area.
Winter Weather, Lower Yampa River Basin
- When
- January 4, 4:00 AM MST to January 5, 2:00 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 5 inches were measured across the area.
Winter Weather, Grand Valley
- When
- January 4, 11:00 PM MST to January 5, 8:00 PM MST
- Where
- Grand Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Snowfall amounts of 3 to 7 inches were measured across the Grand Valley with up to 8 inches measured in Orchard Mesa.
Winter Weather, Four Corners / Upper Dolores River Basin
- When
- January 5, 7:00 PM MST to January 6, 1:30 AM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Snowfall amounts of 2 to 4 inches were measured across the area.
Winter Storm, Animas River Basin
- When
- January 5, 8:00 PM MST to January 6, 4:00 AM MST
- Where
- Animas River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Snowfall amounts of 2 to 4 inches were measured across the area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Nevada, January 3 to 6, 20172 deaths · 1 event
- Strong Wind in Oregon, January 3 to 4, 20171 death · $28,000 · 1 event
- Winter Weather in Wisconsin, January 3, 20171 death · 16 events
- Flash Flooding and Debris Flows in California, January 3 to 4, 2017$32,000 · 62 kt wind · 27 events
- Lake-Effect Snow and Cold in Michigan, January 3 to 7, 201715 events
- Winter Storm and Coastal Flood in Maine, January 3 to 4, 20179 events
- Winter Storm and Winter Weather in Colorado, January 3 to 5, 20179 events
- Winter Storm in Utah, January 3 to 5, 20179 events
- Extreme Cold in South Dakota, January 3 to 4, 20179 events
- Winter Storm in Wyoming, January 3 to 5, 20178 events
- Winter Storm in California, January 3 to 4, 20176 events
- Heavy Snow in Idaho, January 3 to 4, 20176 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680437, 680386, 680389, 680397, 680399, 680403, 680423, 680452, 680395, 680419, 680451, 680392, 680449, 680394, 680703, 680400, 680385, 680405.